[Skip to Navigation]
Article
December 1972

Intestinal Malabsorption Caused by Aminosalicylic Acid Therapy

Author Affiliations

Baltimore

From the Department of Medicine (Dr. Halsted) and the departments of medicine and radiological sciences (Dr. McIntyre), Johns Hopkins University School of Medicine and Johns Hopkins University School of Hygiene and Public Health, Baltimore. Dr. Halsted is now with the Baltimore City Hospitals.

Arch Intern Med. 1972;130(6):935-939. doi:10.1001/archinte.1972.03650060123023
Abstract

Reversible intestinal malabsorption has been described in association with the oral ingestion of a variety of drugs, notably neomycin sulfate,1 colchicine,2 and the anti-tuberculous agent aminosalicylic acid. A regimen of aminosalicylic acid was initially observed to induce subnormal absorption of cyanocobalamin Co 60 in the presence or absence of added intrinsic factor.3 It has subsequently been reported to provoke steatorrhea in the absence of alteration of the intestinal mucosa by light microscopy.4 The pathogenesis of aminosalicylic acid-induced malabsorption of vitamin B12 and fat were investigated in a patient who initially presented with a neurologic picture consistent with subacute combined degeneration of the spinal cord. She was taking the drug as treatment for presumed disseminated tuberculosis.

Patient Summary  The patient was a 78-year-old retired nurse who had been treated in a sanitorium 50 years previously for tuberculosis. In November 1965 she developed a nonproductive cough

×